Indiana, 2021

Damaging Winds in Indiana, August 12, 2021

August 12, 2021 · NWS IND · 3 events in 3 counties and zones

A small upper wave overriding hot and very humid low levels led to an organized late day squall line over west-central Indiana, which produced isolated wind damage across several counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A small upper wave overriding hot and very humid low levels led to an organized late day squall line over west-central Indiana, which produced isolated wind damage across several counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 12, 2:08 PM EST, 2 hours 22 minutes earlier.

Area forecast discussion, Aug 12, 2:08 PM EST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
308 PM EDT Thu Aug 12 2021

.Short Term...(This evening through Friday night)
Issued at 308 PM EDT Thu Aug 12 2021

Heavy rain and thunderstorms have been forming along a stalled
boundary that stretches from Kansas to Indiana. Isolated to
scattered storms are expected to continue into tomorrow as the
boundary slowly creeps southward throughout the short term period.
The training of the storms have already caused flooding issues in
Illinois today and wouldn't be surprised if parts of Indiana
started to see some flooding issues as well later tonight should
the heavy rain move into our area. Thus far our NW counties have
mainly seen lighter rain, with some pockets of up to an inch so
far today. There's quite a bit of uncertainty with how showers and
storms will evolve through the period since there is little in
the way of upper steering so the boundary, while expected to push
southward over the next 24 to 48 hours, won't really be moving a
whole lot.

Cooler temperatures will finally return to the area tomorrow behind
the front. Lows tonight will still stay in the 70s but highs
tomorrow will be in the low to mid 80s for much of the area with
upper 80s possible across the south, depending on where the boundary
ends up. Tomorrow night's lows will drop back down into the 60s and
possibly even upper 50s.

&&

.Long Term...(Saturday through Thursday)
Issued at 308 PM EDT Thu Aug 12 2021

Saturday and Sunday...The models suggest ridging building aloft over
the Rockies resulting in NW flow aloft streaming into the Great
Lakes and Ohio Valley. Mid levels show good subsidence and dry air
through the weekend as surface high pressure and northeast winds are
in place across the Great Lakes. This will result in dry...less
humid and not as hot weather for the weekend. Thus will trend toward
mostly clear nights and partly cloudy days with near normal
temperatures.

Monday and Tuesday...The strong surface high pressure system is
depicted to push east of Indiana and strengthen through early next
week. Models show the surface high strongly in control of the
weather across much of the eastern half of the country. Aloft the
ridging across the western parts of the United States looks to make
some slow progress toward the Ohio valley. While this will increase
the SW flow aloft...the lower levels looks to have mainly an
easterly component to the wind. Furthermore a frontal boundary set
up along and south of the Ohio river should keep the deep humid
air out of the forecast area. Thus with little support aloft...will
trend toward a dry forecast to start the workweek.

Wednesday and Thursday...the strong surface high is depicted to push
farther east by the middle of next week. This allows the arrival of
southerly surface flow to central Indiana...bringing a return of
humidity. Meanwhile within the SW flow aloft a few weak short waves
are depicted to push across the area. Thus this along with a warm
and humid air mass along with daytime heating will warrant at least
small chances for showers and storms.

&&

.Aviation...(18Z TAF Issuance)
Issued at 132 PM EDT Thu Aug 12 2021

IMPACTS:
- Convective complex impacting KLAF and could lead to VCTS at KIND
and KHUF
- Additional convection possible overnight
- Winds 200 to 230 degrees around 10 knots with gusts over 20kt
  possible this afternoon.

DISCUSSION: Good confidence in VFR conditions outside of convection.
Current convective complex is impacting KLAF and could produce VCTS
at KIND and KHUF later this afternoon as the boundary creeps
southward and outflow boundaries create pop ups.

Convection is possible tonight and into tomorrow as the boundary
inches southward throughout the period. Storms could include brief
variable winds and reduced visibilities within heavy rain.

Winds will be gusty at times from the southwest, especially this
afternoon. Tomorrow winds will be shifting towards northerly behind
the front.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM EDT this evening for INZ021-028>031-
035>049-051>057-060>065-067>072.

&&

Short Term...KH
Long Term...Puma
Aviation...KH
Hazardous weather outlook, Aug 12, 2:53 PM EST, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
353 PM EDT Thu Aug 12 2021

INZ021-028>031-035>049-051>057-060>065-067>072-132000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil,
Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington,
Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee,
Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon
353 PM EDT Thu Aug 12 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible through tonight across much of central
Indiana. Isolated severe storms are possible into tonight.

The primary severe threats will be damaging winds. Lightning, gusty
winds, and heavy rainfall are possible with any storm. Storms are
moving slowly and may lead to flooding issues.

Peak heat indices will remain in the upper 90s to around 105 degrees
for most locations SW of a line from Terre Haute to Muncie.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are possible over all or parts of the area Friday and
again on Tuesday and Wednesday.

Gusty winds, lightning, and locally heavy rain is possible with any
storm.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon and tonight.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Aug 12, 3:31 PM EST, 59 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
431 PM EDT Thu Aug 12 2021

INZ043-044-122100-
Parke IN-Vermillion IN-
431 PM EDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of western Parke and
Vermillion Counties through 500 PM EDT...

At 431 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Chrisman, or 10 miles northeast of Paris, moving
east at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Clinton around 445 PM EDT.

Other locations in the path of this storm include Rockville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3992 8753 3987 8721 3961 8727 3961 8738
      3963 8753
TIME...MOT...LOC 2031Z 276DEG 31KT 3973 8755

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Puma
Special weather statement, Aug 12, 4:05 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
505 PM EDT Thu Aug 12 2021

INZ044-051-122130-
Parke IN-Vigo IN-
505 PM EDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of Vigo and
southwestern Parke Counties through 530 PM EDT...

At 504 PM EDT, Doppler radar was tracking a strong thunderstorm near
Terre Haute, moving east at 50 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of Vigo and
southwestern Parke Counties, including the following locations...
Fontanet, West Terre Haute, Shepardsville, Seelyville, Prairieton,
Rosedale, North Terre Haute, Riley and Indiana State University.

This includes Interstate 70 between mile markers 0 and 16.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3954 8753 3961 8744 3961 8738 3964 8739
      3971 8730 3962 8719 3952 8721 3952 8724
      3941 8724 3928 8748 3935 8754
TIME...MOT...LOC 2104Z 287DEG 42KT 3954 8739

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Puma

The radar

The Indianapolis radar (KIND), 87 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Vigo

When
August 12, 4:30 PM EST
Where
Vigo County, 0.69 mi S of Tecumseh
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
39.560, -87.280

Report of tree limb down on powerlines at Rio Grande Avenue and Adams Street.

Thunderstorm Wind, Sullivan

When
August 12, 5:15 PM EST
Where
Sullivan County, 0.92 mi NNE of Shelburn
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.193, -87.394

Large tree blown onto power lines.

Thunderstorm Wind, Knox

When
August 12, 6:01 PM EST
Where
Knox County, 0.54 mi E of Vincennes
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
38.680, -87.510

Tree limbs 4 to 6 inches in diameter downed near Vincennes.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2021Every state in 2021This day in weather historyWarnings in Indiana, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971341, 971342, 971343.